Hail, Elbert
- When
- July 5, 3:15 PM MST
- Where
- Elbert County, 5.59 mi NE of Fondis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -104.380
Severe thunderstorms produced large hail along the I-25 Corridor and adjacent plains. The hail ranged in size from quarter to tennis ball size, with the most damaging hail reported in Boulder and Larimer counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail along the I-25 Corridor and adjacent plains. The hail ranged in size from quarter to tennis ball size, with the most damaging hail reported in Boulder and Larimer counties. Other counties impacted by this event included: Adams, Arapahoe, Denver, Elbert and Weld counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 2:27 PM MST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 327 PM MDT Fri Jul 5 2019 .SHORT TERM...(This evening through Saturday) Issued at 229 PM MDT Fri Jul 5 2019 Similar to yesterday afternoon, towering cumulus and storms have initiated over the mountain terrain and west Palmer and these storms should take more of an east to northeasterly track as they work toward better moisture on the plains. Stratus across the plains and foothills from this morning has nearly eroded with a cumulus field developing in it's place. Current ACARS soundings are still showing the mid-level warmth cap near 700-650mb. This will take awhile to break through on the plains, however any developed storms from the higher terrain moving eastward into this environment may survive and push out onto the far eastern plains earlier before 00Z. With plenty of CAPE energy in the 1500-3000 J/kg range, along with forecast SFC-6K shear approx 40-45kts and relatively drier air above 500mb, large hail will be the main threat. Can't rule out potential hydro issues from slow moving storms, or even stalled or backbuilding storms. Areas of concern with flooding would be burn scars, urban areas and foothill valleys. Storm activity should be active through late evening. Strongest storms should push out of the area by midnight, however a few of the short term models hint at persistent weaker thunderstorms regenerating under southwesterly flow aloft for overnight into early Saturday. Meanwhile, the NAM indicates convection up in SE WY exiting into Nebraska and extreme NE CO while sending down another surge of cool and moist northeasterly flow late tonight. Will keep higher pops and QPF going for this into the overnight period. With the likelihood of northeast surface flow overnight, yet another round of low clouds and potential fog may be possible for Saturday morning. For early Saturday, starting to see subtropical moisture drawing northward into the southern and central Rockies. With a deep trough of low pressure spinning over the Pacific northwest, a subtle shortwave trough will pass over the northern section of CO by Saturday afternoon and evening. Therefore, ingredients again coming together for another diurnal round of strong to potentially severe storms for Saturday afternoon and evening. Due to cooler high temps Saturday, ML CAPEs are about half of what the past two afternoons have provided, however with ample moisture and a triggering wave aloft, showers and thunderstorms will be likely. With south to southeasterly surface flow developing across the plains Saturday afternoon, the likelihood for a Denver cyclone comes into play as a focus for storm initiation. A weak tornado or two will again be a possibility with decent turning and ventilation to the storms. With precipitable water values at this time around 1.00", heavy rain and potential flash flooding issues will be the main threats. .LONG TERM...(Saturday night through Friday) Issued at 229 PM MDT Fri Jul 5 2019 Saturday night, the models show a weak upper level disturbance brushing across northern Colorado in the evening. Severe potential will carryover into the evening hours. Best chance of precipitation will be in the evening and should see the showers decrease quickly after midnight. Sunday and Sunday night, the upper ridge will remain centered over TX with subtropical moisture continuing to advect northeastward across the cwa. Lower levels a little drier, with ML 100 mb CAPES 500-1000 j/kg. PW values 0.75 to 0.95 inches, locally heavy rainfall but the overall severe potential for thunderstorms should be decreasing. Expect scattered coverage in the mountains, with scattered to likely pops across the northeast plains late Sunday afternoon and evening. Early next week, it will be warmer with slightly less convective coverage in the afternoon and evening. The center of the upper ridge does shift westward by early next week then builds over the central Rockies. This will result in temperatures near seasonal normals with decreasing coverage of thunderstorms in the afternoon and evening. By the middle of the week, the ridge is forecast to be centered near the Four Corners Region, with a weak and drier northwesterly flow aloft over the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 229 PM MDT Fri Jul 5 2019 Strong thunderstorm development is expected for this afternoon in the vicinity of the terminals from 22z thru 04z. Main threats associated with the storms will be large hail, heavy rain and gusty winds. An east to northeast component to the winds should persist into the early evening hours before transition over to a overnight drainage pattern after 04z. Light morning flow is expected to transition to s southeasterly component by Saturday afternoon. Strong thunderstorms with hail, heavy rain and gusty winds are expected in the vicinity of the terminals again after 20z Saturday. && .HYDROLOGY... Issued at 229 PM MDT Fri Jul 5 2019 No significant changes to original thoughts on heavy rain and flood potential this evening and also again for Saturday afternoon. A few of the storms which have slow movement or get stuck back- building could produce up to 3 inches of rain in 2 hours. Faster moving training storms would also produce flash flooding issues. The more likely scenario is still single storms producing an inch of rain in under an hour with minor flooding possible, mainly in susceptible areas or places that got heavy rain over the last couple of days. Some mountain streams remain high due to snowmelt, with localized minor flooding. These are generally not expected to be affected by heavy rain today, as there is much less moisture west of the foothills. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Fredin LONG TERM...Cooper AVIATION...Fredin HYDROLOGY...Fredin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1031 AM MDT Fri Jul 5 2019 COZ030>051-061645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1031 AM MDT Fri Jul 5 2019 ...SEVERE STORMS POSSIBLE AGAIN LATER TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms will develop over the foothills and mountains along with the Palmer and Cheyenne Ridges this afternoon. Storms will then spread across the plains during through late tonight. The main threat today is large hail, with the possibility of a few storms producing hail over 2 inches in diameter. Heavy rain of up to 3 inches in two hours producing flash flooding, damaging winds, and isolated tornadoes are also possible. The severe weather is most likely between 3 pm and 8 pm in areas just east of the mountains, and between 6 pm and midnight over the eastern portion of the plains. The storms should end over the western part of the area by around midnight, but may continue over the eastern areas through the early morning hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely again on the plains Saturday afternoon and evening, with scattered storms over the mountains. Chances will be slightly less on Sunday. The storms could produce heavy rain with a couple severe storms possible both Saturday and Sunday. There will be a chance of late day showers and thunderstorms on Monday, then a slight chance for the rest of the week. Temperatures will be a little below seasonal normals over the weekend, then warm to near normal for the coming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 pm.
The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
61 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824758, 824759, 824760, 824761, 824762, 824763, 824764, 824765, 824767, 824768, 824769, 824770, 824771, 824773, 824774, 824775, 824777, 824779, 824780, 824781, 824782, 824783, 824784, 824785, 824786, 824787, 824788, 824789, 824790, 824791, 824792, 824793, 824794, 824796, 824798, 824801, 824806, 824808, 824809, 824810, and more.